DOI

Denote by p n /q n ,n=1,2,3,…, pn/qn,n=1,2,3,…, the sequence of continued fraction convergents of a real irrational number x x . Define the sequence of approximation coefficients by θ n (x):=q n |q n x−p n |,n=1,2,3,… θn(x):=qn|qnx−pn|,n=1,2,3,… . In the case of regular continued fractions the six possible patterns of three consecutive approximation coefficients, such as θ n−1 <θ n <θ n+1  θn−1<θn<θn+1 , occur for almost all x x with only two different asymptotic frequencies. In this paper it is shown how these asymptotic frequencies can be determined for two other semi-regular cases. It appears that the optimal continued fraction has a similar distribution of only two asymptotic frequencies, albeit with different values. The six different values that are found in the case of the nearest integer continued fraction will show to be closely related to those of the optimal continued fraction.

Original languageEnglish
Pages (from-to)285-317
Number of pages33
JournalTohoku Mathematical Journal
Volume70
Issue number2
DOIs
Publication statusPublished - 2018

    Research areas

  • Continued fractions, Metric theory

ID: 45772096